Reactivation of hepatitis B virus (HBV) replication frequently occurs in hepatitis B surface antigen (HBsAg) carriers undergoing immunosuppressive therapy such as steroids and/or chemotherapy.1,2 More recently, hepatitis B flare-ups have been described among HBsAg carriers treated with infliximab, an anti-TNF antibody approved for refractory, steroid-dependent, or fistulizing Crohn's disease (CD).3,4 We describe here a case of HBV reactivation in a previously HBsAg-negative patient with CD treated with infliximab. Case: A 41-year-old woman was diagnosed ileocolic CD in 1991. The disease course was characterized by diarrhea and perianal fistulas responsive to low-dose steroids until 2001. Subsequently, steroid responsiveness became unsatisfactory and azathioprine treatment failed because of intolerance. Thus, steroid was tapered and infliximab was initiated. Pretreatment HBsAg was negative. She received three infliximab doses at 4-week intervals with rapid amelioration. Two further doses were given in the following year. Infliximab induced a 1-year remission. During treatment and follow-up, no signs of liver involvement were observed. In 2004 the disease relapsed, causing four hospital admissions. Steroids, ciprofloxacin, metronidazole, and metotrexate were unable to obtain satisfactory remissions. In November 2004 she was administrated a new dose of infliximab while maintaining prednisone 25 mg per day. Pretreatment HBsAg was negative and transaminases were within normal limits. Anti-HBs and anti-HBc were not searched for. In December 2004, blood tests showed aspartate aminotransferase (AST) 6 × ULN (upper limit of normal), alanine aminotransferase (ALT) 10 × ULN, with bilirubin 1.5 mg/dL, positive HBsAg, anti-HBe, anti-HBc IgM and HBV-DNA, and negative HbeAg. The planned further infliximab dose was not administered and lamivudine was initiated. Four weeks later, AST was 12 × ULN, ALT 10 × ULN, and bilirubin T/D 5.5/3.1 mg/dL. Subsequently, transaminases rapidly decreased, being within the normal range 1 month later. HBV-DNA has been negative since February 2005. In October 2005, seroconversion from HBsAg to anti-HBs occurred and lamivudine was withdrawn. Until now, neither hepatic flare-up nor virological relapse has occurred. A detailed medical history and family screening excluded any recent parenteral and sexual exposure. HBeAg was negative with positive anti-HBe from the beginning of the flare-up and the study of HBV-DNA sequences obtained from blood collected on December 2004 showed HBeAg defective genotype D strains carrying a G1896A stop-codon mutation. These data denote a reactivation of a preexisting e-minus chronic infection rather than a new viral exposure. It is well known that antitumoral chemotherapy can induce HBV reactivations in 14%–50% of HBsAg-positive treated patients,2,3 with a mortality of 5%–12%.1,2 HBV reactivations can also occur in previously HBsAg-negative, anti-HBc-positive patients.2 Recently, some studies have shown HBV reactivations to occur among HBsAg carriers treated with infliximab.3,4 To our knowledge, the above-described is the first reported case on reactivation of previously occult hepatitis B among infliximab-treated patients. A recent meta-analysis showed a significant greater risk of infection and malignancies among infliximab-treated patients with rheumatoid arthritis.5 Thus, infliximab-induced HBV reactivation is not surprising. Furthermore, TNF plays an important role in viral clearance and has a synergistic effect with interferon.3 Why did reactivation occur after the sixth infliximab dose? Our patient received previous infliximab courses after steroid withdrawal, while the last dose was administered during steroid treatment. Considering that some studies showed steroid-free chemotherapy to be associated with a lower risk of HBV reactivation,6 it is conceivable that concomitant steroid treatment enabled virological reactivation. According to Italian guidelines, we suggest that anti-TNF candidates patients should be screened for HBV serum markers. The HBsAg-positives should be given nucleos(t)ide analogs starting possibly 4 weeks before anti-TNF exposure. HBsAg-negative patients with positive HBV-antibodies should be carefully monitored (virological tests repeated every 1–3 months) and nucleos(t)ide analogs initiated at the appearance of HBsAg.7 We thank Dr. Donatella Ferraro for collaboration in the virological laboratory investigations.
No takes yet. Share an insight, caveat, or question.
Madonia et al. (2006) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: